Gemcitabine and Cisplatin Induced Reversible Posterior Leukoencephalopathy Syndrome: A Case Report

Erkan Dogan, Cemile Ayse Gormeli, Mehmet Fatih Ozbay, Edip Gonullu, Alper Can, Harun Arslan

American Journal of Cancer Prevention OPEN ACCESSPEER-REVIEWED

Gemcitabine and Cisplatin Induced Reversible Posterior Leukoencephalopathy Syndrome: A Case Report

Erkan Dogan1,, Cemile Ayse Gormeli2, Mehmet Fatih Ozbay3, Edip Gonullu4, Alper Can1, Harun Arslan5

1Department of Medical Oncology, Yuzuncu Yil University Medical Faculty, Van,Turkey

2Department of Radiology, Van Training and Research Hospital, Van, Turkey

3Department of Internal Medicine, Van Training and Research Hospital, Van, Turkey

4Department of Anesthesiolgy, Van Training and Research Hospital, Van, Turkey

5Department of Radiology, Yuzuncu Yil University Medical Faculty, Van,Turkey

Abstract

Background: Reversible Posterior Leukoencephalopathy Syndrome (RPLS) is a rare clinic-radiological condition. The clinical characteristics of this syndrome are headache, seizures, visual disturbances, confusion, and changes in mental status and focal neurological signs. The radiological characteristic of RPLS is bilateral symmetrical reversible vasogenic edema in the grey and white matter of the posterior part of the parietal-occipital lobes, consistent with hyperintensity in magnetic resonance imaging and computer tomography scans of the brain. Herein we report RPLS during the therapy with gemcitabine and cisplatin in a female patient with pancreatic cancer. Case Report: A 66-year-old female patient was admitted to the hospital because of abdominal pain. The results of computer tomography scans of the abdomen showed a 6-cm mass lesion in the tail of the pancreas and multiple metastatic lesions in the liver. A ‘tru-cut’ biopsy of the liver lesion proved to be consistent with adenocarcinoma. A combination chemotherapy regimen consisting of gemcitabine and cisplatin was planned. During this therapy, RPLS developed as a complication. Subsequent administration of chemotherapy was cancelled, and antihypertensive and anti-edema treatments were begun. Following this treatment the patient’s symptoms rapidly improved. There was a dramatic decline in vasogenic edema in control MRI scans which were performed a week later. Conclusion: Failure to diagnose the RPLS and correct the precipitating cause may result in catastrophic permanent brain injury or even death.

Cite this article:

  • Erkan Dogan, Cemile Ayse Gormeli, Mehmet Fatih Ozbay, Edip Gonullu, Alper Can, Harun Arslan. Gemcitabine and Cisplatin Induced Reversible Posterior Leukoencephalopathy Syndrome: A Case Report. American Journal of Cancer Prevention. Vol. 3, No. 4, 2015, pp 74-76. http://pubs.sciepub.com/ajcp/3/4/2
  • Dogan, Erkan, et al. "Gemcitabine and Cisplatin Induced Reversible Posterior Leukoencephalopathy Syndrome: A Case Report." American Journal of Cancer Prevention 3.4 (2015): 74-76.
  • Dogan, E. , Gormeli, C. A. , Ozbay, M. F. , Gonullu, E. , Can, A. , & Arslan, H. (2015). Gemcitabine and Cisplatin Induced Reversible Posterior Leukoencephalopathy Syndrome: A Case Report. American Journal of Cancer Prevention, 3(4), 74-76.
  • Dogan, Erkan, Cemile Ayse Gormeli, Mehmet Fatih Ozbay, Edip Gonullu, Alper Can, and Harun Arslan. "Gemcitabine and Cisplatin Induced Reversible Posterior Leukoencephalopathy Syndrome: A Case Report." American Journal of Cancer Prevention 3, no. 4 (2015): 74-76.

Import into BibTeX Import into EndNote Import into RefMan Import into RefWorks

At a glance: Figures

1. Introduction

Reversible Posterior Leukoencephalopathy Syndrome (RPLS) was first defined by Hinchey et al. in 1996 [1]. RPLS is a rare clinic-radiological condition, but with each passing day is more frequently diagnosed. The clinical characteristics of this syndrome are headache, seizures, visual disturbances, confusion, and changes in mental status and focal neurological signs [1]. The radiological characteristic of RPLS is bilateral symmetrical reversible vasogenic edema in the grey and white matter of the posterior part of the parietal-occipital lobes, consistent with hyperintensity in magnetic resonance imaging and computer tomography scans of the brain [1].

2. Case Report

A 66-year-old female patient was admitted to the hospital because of abdominal pain. The results of computer tomography scans of the abdomen showed a 6-cm mass lesion in the tail of the pancreas and multiple metastatic lesions in the liver. A ‘tru-cut’ biopsy of the liver lesion proved to be consistent with adenocarcinoma. A combination chemotherapy regimen consisting of gemcitabine and cisplatin was planned. The patient had no history of neurological disease or hypertension. Following the first cycle of chemotherapy, sudden loss of vision, headache, dizziness and problems with balance occurred. Therefore, magnetic resonance imaging (MRI) scans of the cranium were urgently taken. The MRI results revealed a vasogenic edema characterized by diffuse, symmetrical hyperintense areas in T2 and FLAIR images, in the bilateral centrum semiovale, periventricular areas and bilateral occipital lobes (Figure 1). The patient’s blood pressure was determined to be 170/95 mm Hg. RPLS has been diagnosed in patients with similar findings. Subsequent administration of chemotherapy was cancelled, and antihypertensive and anti-edema treatments were begun. Following this treatment the patient’s symptoms rapidly improved. There was a dramatic decline in vasogenic edema in control MRI scans which were performed a week later (Figure 2).

3. Discussion

Pathophysiological mechanisms in RPLS have not been fully elucidated. No single antineoplastic class or agent, or any other disease, has been consistently associated with RPLS. Until now, the documented factors that play a role in the etiology of RPLS are systemic hypertension, cytotoxic and immunosuppressive drugs, bevacizumab, cisplatin, gemcitabine, cyclosporin A, cytarabine, dexamethasone, interferon, metotreksat, rituksimab, sorafenib, tacrolimus, pre-eclampsia/eclampsia, interaction with general anesthesia and renal failure [2, 3, 4]. Proposed pathophysiological mechanisms involved in the development of this syndrome are cerebral vasospasm and ischemia, with the resulting fluid extravasation causing disturbance of cerebrovascular autoregulation in affected vascular areas of the brain [5, 6]. In this syndrome, clinical and radiological findings are nonspecific and do not suffice for the differential diagnosis of the etiologic causes. By eliminating the underlying disease or condition causing RPLS, radiological and clinical findings are typically resolved within 2 weeks [7]. Otherwise, permanent neurological damage may arise with progression to infarction, hemorrhage or even death [3, 8].

The typical finding in RPLS is vasogenic edema in the bilateral parieto-occipital region, characterized by hyperintensity in T2-weighted and FLAIR imagings in MRI. Lesions usually disappear with proper treatment. However, the possibility of lesions improving varies depending on the underlying disease, the localization of the lesions and signal characteristics in MRI. Early diagnosis is the most critical factor in the treatment of this syndrome.

4. Conclusion

RPLS is a rare complication of chemotherapy in cancer patients. Accordingly, failure to diagnose the syndrome and correct the precipitating cause may result in catastrophic permanent brain injury or even death.

References

[1]  Hinchey J, Chaves C, Appignani B, et al. A reversible posterior leukoencephalopathy syndrome, N Engl J Med, 334 (8), 494-500, 1996.
In article      View Article  PubMed
 
[2]  Dogan E, Aksoy S, Arslan C, Dede DS, Altundag K. Probable sorafenib-induced reversible encephalopathy in a patient with hepatocellular carcinoma. Med Oncol, 27 (4), 1436-7, 2010.
In article      View Article  PubMed
 
[3]  Rajasekhar A, George TJ Jr. Gemcitabine-induced reversible posterior leukoencephalopathy syndrome: a case report and review of the literature.Oncologist, 12 (11), 1332-5, 2007.
In article      View Article  PubMed
 
[4]  Fugate JE, Claassen DO, Cloft HJ, Kallmes DF, Kozak OS, et al. Posterior reversible encephalopathy syndrome: associated clinical and radiologic findings. Mayo Clin Proc, 85(5), 427-32, 2010.
In article      View Article  PubMed
 
[5]  Port JD, Beauchamp NJ Jr. Reversible intracerebral pathologic entities mediated by vascular autoregulatory dysfunction. Radiographics, 18 (2), 353-67, 1998.
In article      View Article  PubMed
 
[6]  Bartynski WS, Boardman JF. Catheter angiography, MR angiography, and MR perfusion in posterior reversible encephalopathy syndrome. Am J Neuroradiol. 29 (3), 447-55, 2008.
In article      View Article  PubMed
 
[7]  Sclafani F, Giuseppe G, Mezynksi J, Collins C, Crown J. Reversible posteriorleukoencephalopathy syndrome and bevacizumab in breast cancer. J Clin Oncol, 30 (26), e257-9, 2012.
In article      View Article  PubMed
 
[8]  Femia G, Hardy TA, Spies JM, Horvath LG. Posterior reversible encephalopathy syndrome following chemotherapy with oxaliplatin and a fluoropyrimidine: a case report and literature review. Asia Pac J Clin Oncol, 8 (2), 115-22, 2012.
In article      View Article  PubMed
 
  • CiteULikeCiteULike
  • MendeleyMendeley
  • StumbleUponStumbleUpon
  • Add to DeliciousDelicious
  • FacebookFacebook
  • TwitterTwitter
  • LinkedInLinkedIn